Nov 13, 2003
My brother feels a pain when he softly touches the skin on the right part of his body up to the gland under his right armpit. He is positive since 1987. He's been on AZT, ddI, ddC monotherapy in the past, then started Ritonavir/d4T/3TC in 1998. He also took Saquinavir and Sustiva. In the last year he's been on Agenerase (with Norvir), Abacavir and AZT. He has a pretty nasty genotype: PI: L10V-M36L-F53L-I54V-L63Q-64V-V82F-I84V-L90M NRT, NNRTI: M41L-D67N-K70R-K103N-M184V-L210F-T215F-K219Q-69D-108I Nevertheless, he's being doing pretty well with VL within 2,000-10,000 and CD4 ranging from about 300 to 500. Because of a very bad lipoatrophy (with extremely thin face, arms and legs) last september he dropped AZT and replaced it with 3TC. And now he is experiencing this pain on the skin of the right part of his body. He stopped taking 3TC to find out if it's the cause of the pain. What do you think? Isn't it weird that 3TC is causing this pain? He took 3TC for three years in the past, combined with Saquinavir and d4T, and never had this problem. What are his option? His doctor doesn't want him to take Tenofovir because a virtual phenotype shows he is sensitive to it, and therefore he wants to save it as a future salvage option. I don't want him to take d4T or AZT because of lipoatrophy. Please, advice. Thank you so much
| Response from Dr. Henry
It would be unusual for 3tc to cause a localized sensitivity like you described. Was there ever a herpes zoster outbreak in that area (that can result in lasting nerve irritation/hypersensitivity). Local treatments such as lidocaine patches might be a consideration for symptoms relief. An evaluation by a pain specialist is often fruitful. I also assume there is nothing else on physical exam of the area or no evidence for local nerve damage/compressin in the nexk/axilla? KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.